Hail, Phillips
- When
- August 3, 5:30 PM MST
- Where
- Phillips County, 2.78 mi E of Malta South Dot
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.970, -108.260
Trained spotter reported pea to nickel-sized hail which destroyed a garden.
An upper-level disturbance and a moderately unstable atmosphere combined to produce and sustain multiple severe thunderstorms south of Fort Peck Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An upper-level disturbance and a moderately unstable atmosphere combined to produce and sustain multiple severe thunderstorms south of Fort Peck Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 3, 1:54 PM MST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 254 PM MDT SUN AUG 3 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON ACROSS PORTIONS OF CENTRAL MONTANA AND CURRENTLY ARE MOVING INTO NORTHEAST MONTANA. THE ENVIRONMENT OVER THE FAR NORTHEAST CORNER OF THE STATE AND ALONG THE MONTANA-NORTH DAKOTA BORDER IS MORE FAVORABLE FOR STRONG TO SEVERE STORMS TO INITIATE BY LATE AFTERNOON AND EVENING...MENTIONED LARGE HAIL AND DAMAGING WINDS FOR THOSE AREAS THROUGH MIDNIGHT. MAINLY DRY WEATHER CAN BE EXPECTED TONIGHT AND INTO MONDAY MORNING AS THE CURRENT WAVE MOVES OUT OF THE AREA AND BEFORE THE NEXT ONE APPROACHES MONDAY AFTERNOON. THE NEXT SYSTEM WILL BE STRONGER...AND BY FLATTENING THE RIDGE AND ADVECTING PACIFIC MOISTURE INTO THE REGION...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE INCREASING ACROSS NEMONT THROUGH TUESDAY AFTERNOON. CONFIDENCE FOR WETTING RAINS WITH THIS SYSTEM CONTINUES TO IMPROVE...AT THIS POINT A FEW AREAS MAY RECEIVE UP TO 0.50 INCH OF MUCH NEED RAIN BY TUESDAY AFTERNOON. TEMPERATURES WILL LIKELY BE SLIGHTLY COOLER MONDAY AND TUESDAY WITH THE CLOUD COVER AND SHOWERS IN THE AREA. AEC .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... NORTHEAST MONTANA BEGINS THE EXTENDED FORECAST PERIOD WITH AN OPEN TROUGH MOVING OUT OF THE REGION TO BE REPLACED BY A WEAK UPPER LEVEL RIDGE. EXPECT LINGERING SHOWERS AND THUNDERSTORMS THROUGH TUESDAY NIGHT. WITH THE COOLER TEMPERATURES OF THE TROUGH AND CONTINUED NORTHWEST FLOW ALOFT...WEDNESDAY COULD HAVE NEAR NORMAL TEMPERATURES...OR SLIGHTLY COOLER DEPENDING ON THE MODEL. WITH THE MANY WEAK DISTURBANCES AFFECTING THE AMPLITUDE OF THE RIDGE...ISOLATED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE PERIOD. NO NOTABLE WEATHER SYSTEMS ARE EXPECTED. BOTH THE EC AND GFS SHOW A COUPLE OF SHORTWAVES THAT COULD INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING AROUND FRIDAY. MADE FEW CHANGES TO THE INHERITED FORECAST. SCT PREVIOUS DISCUSSION... HOT HIGH PRESSURE WILL MAINTAIN HOLD OVER THE WESTERN THIRD OF THE CONUS THROUGH MOST OF THE LONG RANGE. MOST OF THE TIME A RIDGE WILL RIDE UP OUT OF THE HIGH PRESSURE INTO THE CANADIAN ROCKIES AND ACT AS A BLOCKING PATTEN FROM SHORTWAVE JETS. MONSOONAL MOISTURE IS EXPECTED TO SLIDE UP UNDER THE RIDGE AND HIGH PRESSURE AND SHOULD PROVIDE SLIGHT CHANCES FOR SHOWERS DURING ALMOST EVERY PERIOD OF THE LONG RANGE. A LEE SIDE MOUNTAIN TROUGH WILL BE THE FOCUS FOR SHOWERS MOST AFTERNOONS WITH WITH MID LEVEL INSTABILITY CAUSING OVERNIGHT SHOWERS. A FEW NOTICEABLE CHANGES FROM THIS PATTERN DO STAND OUT. TUESDAY NIGHT...A WEAK SHORTWAVE WILL PASS THROUGH THE FLOW AND BRING A SLIGHT BURST OF COLD AIR AND ELEVATED POPS TO CHANCE. FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE RIDGE TO THE WEST IS EXPECTED TO BE DE-AMPLIFIED BRIEFLY BY A LARGE TROUGH MOVING ACROSS THE PACIFIC NORTHWEST. THIS TROUGH WILL HIT SATURDAY AFTERNOON AND EVENING AS A GLANCING FRONT/SHORTWAVE AND IF TIMED RIGHT MAY BE ABLE TO SET OFF SOME SHOWERS WITH SEVERE POTENTIAL. AT THIS TIME COLD AIR DOES NOT LOOK TO MAINTAIN RESIDENCY AS THE WESTERN RIDGE REBOUNDS RATHER FAST POST PASSAGE. GAH && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. SOME AFTERNOON AND EVENING THUNDERSTORMS MAY BECOME SEVERE WITH STRONG GUSTY WIND...BRIEF HEAVY RAIN AND LARGE HAIL...MAINLY AFFECTING KOLF AND KSDY. AREA WINDS: EAST TO SOUTHEAST BETWEEN 5 AND 15 KTS. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 1053 AM MDT SUN AUG 3 2014 MTZ018>020-024-025-027-062-041000- DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX- EASTERN ROOSEVELT- 1053 AM MDT SUN AUG 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THERE IS THE POSSIBILITY OF AN ISOLATED SEVERE STORM THAT COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ017-022-023-041000- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 1053 AM MDT SUN AUG 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
345 PM MDT SUN AUG 3 2014
MTZ016-017-022-032245-
GARFIELD-PHILLIPS-VALLEY-
345 PM MDT SUN AUG 3 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 445 PM MDT.
AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HINSDALE...MOVING EAST AT 25
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
TAMPICO...
GLASGOW...
FORT PECK...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4849 10617 4806 10636 4806 10640 4802 10643
4796 10641 4772 10651 4803 10740 4835 10737
4856 10712
TIME...MOT...LOC 2145Z 292DEG 22KT 4822 10702
TEMPLER
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
439 PM MDT SUN AUG 3 2014
MTZ017-022-023-032345-
GARFIELD-MCCONE-VALLEY-
439 PM MDT SUN AUG 3 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 545 PM MDT.
AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF DUCK CREEK REC AREA...MOVING
SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
DUCK CREEK FISHING AND DUCK CREEK REC AREA...
FORT PECK AND NASHUA...
ROCK CREEK REC AREA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4812 10584 4801 10584 4802 10581 4802 10579
4805 10578 4805 10577 4803 10576 4803 10573
4736 10623 4786 10700 4816 10693 4825 10672
TIME...MOT...LOC 2239Z 299DEG 25KT 4804 10661
TEMPLER
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
541 PM MDT SUN AUG 3 2014
MTZ022-023-025-040045-
DAWSON-GARFIELD-MCCONE-
541 PM MDT SUN AUG 3 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 645 PM MDT.
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF ROCK CREEK REC AREA...MOVING
SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF WESTERN MCCONE COUNTY...
RURAL AREAS OF NORTHEASTERN GARFIELD COUNTY...
RURAL AREAS OF CENTRAL MCCONE COUNTY...
RURAL AREAS OF NORTHWESTERN DAWSON COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4710 10590 4780 10649 4804 10626 4803 10623
4803 10613 4802 10612 4801 10614 4801 10610
4803 10609 4803 10606 4801 10603 4801 10601
4803 10602 4800 10592 4801 10590 4791 10519
4787 10520 4787 10524 4780 10523
TIME...MOT...LOC 2341Z 308DEG 33KT 4783 10620
TEMPLER
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
610 PM MDT SUN AUG 3 2014
MTZ016-060-040115-
PHILLIPS-
610 PM MDT SUN AUG 3 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 715 PM MDT.
AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF ZORTMAN...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
FOURCHETTE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4808 10755 4765 10767 4783 10841 4794 10842
4808 10838
TIME...MOT...LOC 0010Z 280DEG 22KT 4793 10824
TEMPLER
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 124 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
10 hail. Local standard time, as filed.
Trained spotter reported pea to nickel-sized hail which destroyed a garden.
Public reported golf ball-sized hail.
Public reported half dollar-sized hail.
Public reported quarter-sized hail.
Public reported nickel-sized hail covering most of their yard - some places up to 2 inches deep.
Trained spotter reported ping pong ball-sized hail.
Trained spotter reported hail that ranged from quarter-sized to golf ball-sized.
Trained spotter reported quarter-sized hail.
Trained spotter reported half dollar-sized hail.
Trained spotter reported mostly dime-sized hail with some quarter-sized hailstones mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537244, 537245, 537246, 537247, 537248, 537249, 537250, 537251, 537252, 537253.